Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2017, 2:38 PM MDT for Catron County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 2:38 PM MDT (20:38 UTC)
- Expired
- Jul 27, 2017, 6:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Catron County, NM
The radar
The Albuquerque radar (KABX), 233 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WGUS55 KABQ 272038
FFWABQ
NMC003-280030-
/O.NEW.KABQ.FF.W.0008.170727T2038Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
238 PM MDT THU JUL 27 2017
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Catron County in west central New Mexico...
* Until 630 PM MDT.
* At 234 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of southwestern
Catron County. This includes the south and north forks of Negrito
Creek, as well as their tributaries from their headwaters
downstream to the confluence of the Tularosa River. The Tularosa
River will eventually also be impacted by rising flows from the
confluence of Negrito Creek downstream to the San Francisco River
confluence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3375 10845 3373 10844 3364 10845 3348 10853
3347 10860 3352 10865 3356 10872 3368 10879
$$
442 follow-up statements
410
WGUS75 KABQ 272158
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
358 PM MDT THU JUL 27 2017
NMC003-280030-
/O.CON.KABQ.FF.W.0008.000000T0000Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
358 PM MDT THU JUL 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
SOUTHWESTERN CATRON COUNTY...
At 354 PM MDT, Doppler radar indicated heavy rain ending from
thunderstorms in the drainages feeding the south and north forks of
Negrito Creek. However, much of these river basins probably received
from 1 to over 2 inches of rain earlier in the afternoon. Dangerous
runoff is expected to persist downstream to the Tularosa River, and
eventually the San Francisco River. It can take a few hours for a
flash flood to reach downstream locations.
Flash flooding will remain over mainly rural areas of southwestern
Catron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3375 10845 3373 10844 3364 10845 3348 10853
3347 10860 3352 10865 3356 10872 3368 10879
$$
44295
WGUS75 KABQ 280021
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
621 PM MDT THU JUL 27 2017
NMC003-280031-
/O.EXP.KABQ.FF.W.0008.000000T0000Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
621 PM MDT THU JUL 27 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CATRON COUNTY WILL EXPIRE
AT 630 PM MDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat, but minor flooding will likely linger. Please
continue to heed any remaining road closures.
LAT...LON 3375 10845 3373 10844 3364 10845 3348 10853
3347 10860 3352 10865 3356 10872 3368 10879
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:47 AM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 27, 11:47 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1147 AM MDT Thu Jul 27 2017 .AVIATION... 18Z TAF CYCLE Four Corners' upper high center currently over NM with a very moist and unstable airmass underneath. Sct to numerous showers and tstms will develop once again early this afternoon. Mts occasionally obscured in brief MVFR to IFR cigs/vsbys in the stronger storms, which will also contain wind gusts to around 35kt. Cell motion to be generally to the east north of Interstate 40 and to the west over southern NM. Convection will extend into the overnight hours with sct showers and thunderstorms most areas until around 28/12Z becoming isold thereafter. 33 && .PREV DISCUSSION...304 AM MDT Thu Jul 27 2017... .SYNOPSIS... The stage is set for an active Monsoon Burst weather pattern today and tonight. This means widespread wetting rain and the potential for flash flooding. Drier and more stable air will work into the area from southeast to northwest during the weekend but the possibility of heavy rain will remain across the far west and north. The pattern is expected to turn wetter areawide Sunday night through the earlier half of next week due to another frontal boundary. && .DISCUSSION... Not a lot of changes for the near term. Models remain steadfast with their depiction of unusually high atmospheric moisture values peaking this evening. The afternoon ABQ sounding should be near if not exceed record precipitable water levels. Moisture wont be the limiter in this near tropical environment...the catalyst for parcel lift will be the main determination for areas receiving heavy rainfall and areas that dont. Models have been consistent with showing a distinct mid level deformation zone over the forecast area. This convergence zone alone should create ample lift for heavy rain development. Topography convergence, outflow boundary collisions and upslope flow will also aid in the lifting process. Slow moving storms within a high precipitation efficiency environment spells significant rainfall and a flash flooding threat. As is typical with these monsoon burst cases...hard to pin point specific areas so it is better to go larger with the watch box. Will go ahead and hoist a rather large flash flood watch starting at noon and lasting through 6 am Fri 28th. Even benign cells on radar will produce a quick half to three quarters of an inch. WFO PUB provided intel that dual pol precipitation estimates were underdone yesterday and overnight thus indicating the near tropical environment we will move into across a large portion of the area. The only real limiter to the flash flood threat is the lack of widespread moist soils although that has changed the past 24 hours...especially across SW, NC and NE areas and expected significant cloud cover in areas. Models continue to show a stable and drier mid level layer moving into SE areas during the next 24 to 48 hours and eventually impacting more portions of the forecast area during most of the weekend. The heaviest rain potential will shift further west and north as a result. Will still need to watch the Friday day period as heavier storms will try to form along the PWAT gradient. Decided to go a little cooler than guidance levels across the north and a little warmer across SC and SE areas. Models have seemed to up the timing of the next back door cold front to Sunday night. GFS and ECMWF show a similar synoptic weather pattern that should last into the earlier half of next week. This means an increase in heavy thunderstorm coverage. Some drying expected later next week although that is pretty far out there for this time of year. 50 && .FIRE WEATHER... Moist and unstable air mass in place as the upper high center is forecast to be located over New Mexico today through Friday. A surface boundary over northeast New Mexico early this morning will sag south and westward during the day today, likely sparking or enhancing convection along it's path. During the weekend, 2 distinct high centers may redevelop, one over the Great Basin and the second to our east over Texas. Cell motion today will generally be to the east along and north of Interstate 40, while to the south, movement will be to the west. Some erratic movement will also occur, especially later today and tonight. On Friday, cell motion will be to the northeast across much of northern New Mexico, while over the south, movement will tend to be to the northwest. Through Friday, cells won't move very quickly, so with the near tropical nature of the air mass and the slow movement, locally heavy rainfall and minor flooding are likely. Vent rates today and Friday will feature mostly good rates, with the exception of areas of fair to poor rates over portions of the north and west. High temperatures will be mostly below average by a few degrees. Some drier air may still seep into eastern and central New Mexico by Saturday, shifting the focus for convection to the north and west. Another front/outflow boundary may push into north central and northeast New Mexico Saturday night/Sunday, igniting more widespread showers and thunderstorms, especially late Sunday afternoon/night, and helping to obliterate any drier air that managed to work into the state earlier in the weekend. Yet another front may impact the east and central Tuesday. Meanwhile, the upper ridge axis may stretch through the Great Basin into the Big Bend region, but there may be multiple high centers from day to day. Daily rounds of showers and storms will continue through the end of next week and high temperatures will run near to below average. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ504>509-511>534-537-539. && 52
Hazardous weather outlook, Jul 27, 4:34 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 434 AM MDT Thu Jul 27 2017 NMZ501>540-281000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 434 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall is expected across a large portion of northern and central New Mexico today and tonight. There is a strong possibility for flash flooding and a flash flood watch has been issued between noon to 6 am MDT Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy rainfall will continue to impact portions of northern and central New Mexico on Friday. A resurgence of heavy rain potential exists Sunday night through the earlier half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
In the hours before
Special weather statement, Jul 27, 1:20 PM MDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 120 PM MDT THU JUL 27 2017 NMZ508-509-271945- San Francisco River Valley-Southwest Mountains- 120 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL 145 PM MDT... At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near Cruzville, or 9 miles northeast of Reserve. This storm was nearly stationary. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cruzville, Aragon and Apache Creek. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3363 10867 3383 10877 3395 10857 3376 10842 TIME...MOT...LOC 1919Z 245DEG 4KT 3378 10862 44
Special weather statement, Jul 27, 1:24 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 124 PM MDT THU JUL 27 2017 NMZ508-509-272000- San Francisco River Valley-Southwest Mountains- 124 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL 200 PM MDT... At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of San Francisco Plaza, or 10 miles south of Reserve, moving north at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... San Francisco Plaza. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3347 10868 3349 10889 3372 10890 3367 10858 TIME...MOT...LOC 1923Z 191DEG 5KT 3356 10877 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:38 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 26, 7:58 PM MDT | Special Weather Statement | ABQ | San Miguel | 32 min |
| Jul 26, 8:02 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 26, 8:19 PM MDT | Flash Flood Warning | ABQ | San Miguel | 116 min |
| Jul 26, 10:21 PM MDT | Areal Flood Advisory | ABQ | Union | 114 min |
| Jul 26, 10:51 PM MDT | Special Weather Statement | ABQ | 24 min | |
| Jul 26, 10:57 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Jul 27, 12:10 AM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 2 hr |
| Jul 27, 12:13 AM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 2 hr |
| Jul 27, 1:01 AM MDT | Areal Flood Advisory | ABQ | Union | 119 min |
| Jul 27, 3:48 AM MDT | Areal Flood Advisory | ABQ | Union | 117 min |
| Jul 27, 3:53 AM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, Union | 112 min |
| Jul 27, 4:12 AM MDT | Flash Flood Watch | ABQ | 23 hr | |
| Jul 27, 5:39 AM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, Union | 111 min |
| Jul 27, 5:58 AM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 2 hr |
| Jul 27, 7:54 AM MDT | Areal Flood Advisory | ABQ | Harding, Quay, Union | 2 hr |
| Jul 27, 12:47 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Jul 27, 12:48 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 117 min |
| Jul 27, 1:01 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 27, 1:09 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Jul 27, 1:14 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 27, 1:20 PM MDT | Special Weather Statement | ABQ | Catron | 25 min |
| Jul 27, 1:24 PM MDT | Special Weather Statement | ABQ | Catron | 36 min |
| Jul 27, 1:36 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 27, 1:48 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 27, 1:59 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Jul 27, 2:00 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 27, 2:09 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 27, 2:15 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 2 hr |
| Jul 27, 2:40 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
| Jul 27, 2:42 PM MDT | Special Weather Statement | ABQ | Sandoval | 33 min |
| Jul 27, 3:04 PM MDT | Areal Flood Advisory | ABQ | Catron | 116 min |
| Jul 27, 3:06 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 27, 3:17 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 27, 3:19 PM MDT | Areal Flood Advisory | ABQ | Colfax | 116 min |
| Jul 27, 3:30 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
| Jul 27, 3:33 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 117 min |
| Jul 27, 3:38 PM MDT | Special Weather Statement | ABQ | Mora | 37 min |
| Jul 27, 3:47 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 3 hr |
| Jul 27, 3:49 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Jul 27, 3:52 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Jul 27, 3:56 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 2 hr |
| Jul 27, 4:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 27, 4:03 PM MDT | Special Weather Statement | ABQ | Catron | 27 min |
| Jul 27, 4:16 PM MDT | Flash Flood Warning | ABQ | Catron, Cibola | 3 hr |
| Jul 27, 4:24 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 27, 4:28 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Jul 27, 4:49 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 27, 4:58 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 3 hr |
| Jul 27, 5:01 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Jul 27, 5:02 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 3 hr |
| Jul 27, 5:09 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, San Miguel, Union | 3 hr |
| Jul 27, 5:23 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 27, 5:36 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 27, 5:51 PM MDT | Flash Flood Warning | ABQ | Harding, Mora | 3 hr |
| Jul 27, 5:57 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.